The concurrent use of neuromuscular blockers and lithium is normally safe and uneventful,but four patients taking lithium experienced prolonged blockade and respiratory difficulties afterreceiving standard doses of pancuronium and/or suxamethonium(succinylcholine).
A manic depressive woman taking lithium carbonate with a lithium level of 1.2 mmol/L,underwent surgery and was given thiopental, 310mg of suxamethonium (succinylcholine) over a period of 2 hours, and 500 micrograms of pancuronium. Prolonged neuromuscular blockade with apnoea occurred (See reference number 1).
Three other patients taking lithium experienced enhanced neuromuscular blockade when given pancuronium alone,(See reference number 2) with suxamethonium,(See reference number 3) or both.(See reference number 4) The authors of one of these reports(See reference number 4)say that “. . .We have seen potentiation of neuromuscular blockade produced by succinylcholine in several patients taking lithium carbonate. . . ” but give no further details. In contrast,a retrospective analysis of data from 17 patients taking lithium carbonate, who received suxamethonium during a total of 78 ECT treatments, failed to reveal any instances of unusually prolonged recovery.(See reference number 5) Interactions between lithium and pancuronium(See reference number 1) or suxamethonium(See reference number 6,7) have been demonstrated in dogs,and an interaction between lithium and tubocurarine has been demonstrated in cats,(See reference number 8) but no clear interaction has been demonstrated with any other neuromuscular blocker.(See reference number 7,9)A case of lithium toxicity has been described in a woman taking lithium who was given suxamethonium,but it is doubtful if it arose because of an interaction.(See reference number 10)
Uncertain. One suggestion is that, when interaction occurs, it may be due to changes in electrolyte balance caused by lithium, which results in changes in release of acetylcholine at neuromuscular junction (See reference number 8,11).
Information is limited. There are only four definite reports of this interaction in man,and good evidence that no adverse interaction normally occurs. Concurrent use need not be avoided but it would be prudent to be on alert for this interaction in any patient taking lithium who is given any neuromuscular blocker.
Hill GE,Wong KC, Hodges MR. Potentiation of succinylcholine neuromuscular blockade bylithium carbonate. Anesthesiology (1976) 44, 439–42.
Borden H,Clarke MT, Katz H. The use of pancuronium bromide in patients receiving lithiumcarbonate. Can Anaesth Soc J (1974) 21, 79–82.
Rabolini V,Gatti G. Potenziamento del blocco neuro-muscolare di tipo depolarizzante da salidi litio (relazione su un caso). Anest Rianim (1988) 29, 157–9.
Rosner TM,Rosenberg M. Anesthetic problems in patients taking lithium. J Oral Surg (1981) 39, 282–5.
Martin BA,Kramer PM. Clinical significance of the interaction between lithium and a neuromuscular blocker. Am J Psychiatry (1982) 139, 1326–8.
Reimherr FW,Hodges MR, Hill GE, Wong KC. Prolongation of muscle relaxant effects bylithium carbonate. Am J Psychiatry (1977) 134, 205–6.
Hill GE,Wong KC, Hodges MR. Lithium carbonate and neuromuscular blocking agents. Anesthesiology (1977) 46, 122–6.
Basuray BN,Harris CA. Potentiation of d-tubocurarine (d-Tc) neuromuscular blockade incats by lithium chloride. Eur J Pharmacol (1977) 45, 79–82.
Waud BE,Farrell L, Waud DR. Lithium and neuromuscular transmission. Anesth Analg (1982) 61, 399–402.
Jephcott G,Kerry RJ. Lithium: an anaesthetic risk. Br J Anaesth (1974) 46, 389–90.
Dehpour AR,Samadian T, Roushanzamir F. Interaction of aminoglycoside antibiotics andlithium at the neuromuscular junctions. Drugs Exp Clin Res (1992) 18, 383–7.